Montana, 2026High Wind in Montana, January 20, 2026
January 20, 2026 · NWS TFX · 1 event in 1 county or zone
A low pressure system that moved through the region brought a brief period of gusty winds to Central MT. This caused isolated strong sustained winds to develop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that moved through the region brought a brief period of gusty winds to Central MT. This caused isolated strong sustained winds to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 20, 11:15 AM MST, 45 minutes earlier. Its key messages:
- Gusty north to northwest winds and snow showers accompany a quick moving weather disturbance across north-central and central Montana this morning.
- Another period of gusty north winds is expected later tonight through Wednesday morning across north-central Montana with locally stronger winds near the island mountain ranges.
- A period of colder temperatures is likely Thursday and Friday with the coldest airmass affecting eastern portions of north- central Montana.
Area forecast discussion, Jan 20, 11:15 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MST Tue Jan 20 2026
Aviation Section Updated.
.KEY MESSAGES...
- Gusty north to northwest winds and snow showers accompany a
quick moving weather disturbance across north-central and
central Montana this morning.
- Another period of gusty north winds is expected later tonight
through Wednesday morning across north-central Montana with
locally stronger winds near the island mountain ranges.
- A period of colder temperatures is likely Thursday and Friday
with the coldest airmass affecting eastern portions of north-
central Montana.
&&
.UPDATE...
/Issued 815 AM MST Tue Jan 20 2026/
Light snow will continue to push south through Central Montana
this morning. It will mostly diminish before it reaches
Southwestern Montana. If traveling in Central Montana this
morning be prepared for slick spots and reduced visibility. The
current Special Weather Statement handles the current situation
well. For the update, wind speeds and gusts were increased across
North-central Montana to better reflect current observations and
trends. Pops across portions of North-central, Central, and
Southwestern Montana were increased through early this afternoon
to reflect current observations and trends and the latest hi-res
model guidance. The rest of the forecast is on track. -IG
&&
.DISCUSSION...
/Issued 815 AM MST Tue Jan 20 2026/
- Meteorological Overview:
The Northern Rockies and MT remain on the far SW periphery of a deep
upper level trough centered near Hudson Bay through the remainder of
the work week. The next clipper-type shortwave disturbance pivoting
around the trough will move south across the area this morning,
bringing a shift to gusty northwest winds and a period of snow
showers as it quickly moves through the area. Low level cold
advection and surface pressure rises will support gusts in the 30-40
mph range across much of north-central and central MT this morning
with a few higher gusts near the island mountain ranges. Enough
moisture and shallow instability (mostly below 700MB) will develop
across north-centrla MT this morning to support the development of
snow showers with enhanced coverage near the north slopes of central
MT mountains, especially the Little Belts and Snowies.
Snow showers and winds will decrease this afternoon as the quick
moving system exits the area with relatively dry and less windy
conditions persisting through this evening before the next
disturbance arrives later tonight. This system will have less
moisture and a limited coverage of a few snow showers/flurries as
it moves through early Wednesday morning, but potential for
higher wind/gust speeds as an area of 45-50kt flow at 850-700mb
moves across eastern portions of north-central MT, where a few
gusts in excess of 50 mph area possible near the island mountain
ranges.
Temperatures cool to near seasonal averages today with slight
additional cooling on Wednesday. More noticeable cooling is expected
Thursday and Friday as a strong surface high shifts from the
Canadian Prairies south through the Dakotas. The coldest of this
airmass remains east of the area but temperatures will fall below
seasonal averages with the coldest temperatures on the plains. Some
warming is likely this weekend as the upper level pattern
de-amplifies some and the Canadian trough shifts east, but the
area is likely to remain under a northwest flow aloft with some
uncertainty in the potential for additional disturbances to move
through by then. Hoenisch
- Forecast Confidence & Scenarios:
Snowfall amounts in excess of 2 inches are likely (>70% probability)
across the Little Belts and Snowies this morning. Weakly unstable
northerly flow will favor some enhancement along and adjacent to the
north slopes of these ranges with some potential for a period of
more widespread snow showers across Judith Basin and Fergus Counties
this morning, where localized accumulation to around 1" is
possible. While snowfall amounts are fairly low, gusty winds will
occur with the snow showers and may may briefly impact areas along
US-87 from Belt east to Lewistown this morning with locally
reduced visibility. Hoenisch
&&
.AVIATION...
20/18Z TAF Period
As the front continues to move south over central and southwest
Montana, winds will increase right as the front passes along with
light snow showers that will primarily impact slantwise
visibility. Low-VFR to IFR CIGs are expected through the morning
before gradually lifting towards the late afternoon hours.
The next weather disturbance arrives on Wednesday with some
increasing low to mid-level clouds after 21/12Z which will bring
back low-VFR CIGs and periods of mountain obscuration across the
region. -thor
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 35 20 30 10 / 50 10 0 0
CTB 32 16 26 4 / 30 0 0 0
HLN 35 17 31 11 / 50 0 0 0
BZN 33 12 30 10 / 40 0 0 0
WYS 27 -1 27 -3 / 40 0 0 0
DLN 36 13 35 14 / 0 0 0 0
HVR 31 13 24 2 / 30 0 0 0
LWT 32 15 26 6 / 80 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jan 20, 9:23 AM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
923 AM MST Tue Jan 20 2026
MTZ316-319-321-323-326-201900-
Gates of the Mountains-Helena Valley-Meagher County Valleys-
Canyon Ferry Area-Gallatin Valley-
Including the cities of Canyon Creek, Wolf Creek, Craig, Helena,
Martinsdale, Checkerboard, Ringling, White Sulphur Springs,
Toston, Townsend, Winston, Bozeman, and Gallatin Gateway
923 AM MST Tue Jan 20 2026
...Locally reduced visibility in areas of snow or snow showers
this morning across portions of Central and SOuthwestern
Montana...
Areas of light snow or snow showers are developing across Central
Montana and Southwestern Montana. Visibility will be reduced as
low as one mile at times. Total snowfall accumulations up to one
half inch are expected. Snow showers will decrease by early this
afternoon. If traveling slow down, use caution, make sure your
headlights are on, and be prepared for changing conditions.
High Wind, Fergus County Below 4500ft
- When
- January 20, 12:00 PM MST to 1:00 PM MST
- Where
- Fergus County Below 4500ft forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.264, -109.224 (the zone’s center; the record gives no point)
Mesonet station MTBCH Beacon Hill averaged 41 mph sustained winds over an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 20, 20261 death · 2 injured · 1 event
- Cold in Alabama, January 20, 20261 death · 1 event
- Extreme Cold and Cold in West Virginia, January 20 to 31, 202637 events
- Extreme Cold and Cold in Ohio, January 20 to 31, 20269 events
- Drought in Tennessee, January 20 to 31, 20269 events
- Winter Weather in Wisconsin, January 20 to 21, 20269 events
- High Wind in Montana, January 20 to 21, 202661 kt wind · 8 events
- Cold in Kentucky, January 20 to 31, 20264 events
- Drought in Georgia, January 20, 20263 events
- Drought in Tennessee, January 20 to 31, 20263 events
- Drought in Oklahoma, January 20 to 31, 20262 events
- Drought in Florida, January 20 to 31, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1307577.